Texas, 2022High Wind in Texas, March 17, 2022
March 17, 2022 · NWS AMA · 4 events in 4 counties and zones
A strong upper low pressure system sent a surface cold front through the combined Oklahoma and Texas Panhandles early in the day on the 17th. Strong northerly winds were present behind the front with even stronger wind gusts.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper low pressure system sent a surface cold front through the combined Oklahoma and Texas Panhandles early in the day on the 17th. Strong northerly winds were present behind the front with even stronger wind gusts. Several ground observing stations were able to measure gusts between 58 and 64 mph across the combined Panhandles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 17, 10:54 AM CST, 33 minutes earlier.
Area forecast discussion, Mar 17, 10:54 AM CST, 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1154 AM CDT Thu Mar 17 2022
.AVIATION...
North winds will continue up in the 30 to 35 knot range with
higher gusts through about mid evening before slowly decreasing
the rest of the night. Rain and MVFR cigs are expected to spread
across the TAF sites late this afternoon and this evening. Some
snow will be possible at GUY mainly after 9 pm. MVFR conditions
will improve to VFR late this evening into the overnight.
&&
.PREV DISCUSSION... /Issued 626 AM CDT Thu Mar 17 2022/
AVIATION...
VFR conditions to start the 12Z TAF period, but should gradually
become MVFR/IFR starting around midday through to the end of the
TAF period. High clouds with northeast winds at 10-15 kts to start
the TAF period. MVFR and eventually IFR cigs will move into the
Panhandles, especially going past 15Z and continuing through
around 06Z before cigs begin to slowly improve. Winds will also
be out of the north 25 to 35 kts with gusts of 40 to 45 kts at
times. Winds should subside to sustained 20 to 25 kts with gusts
to 35 kts after 06Z to the end of the TAF period.
Meccariello
PREV DISCUSSION... /Issued 401 AM CDT Thu Mar 17 2022/
SHORT TERM...Today through Tomorrow Night...
Rain and even a period of snow is possible for the Panhandles
today with this rather complex system moving through the
Panhandles. It is also possible that some locations could still
see little to no precipitation through the short term forecast
period.
As of early this morning, we continue to monitor a deepening H500
trough slowly moving just east of the Four Corners Region with its
apex extending into northern New Mexico. As the main trough axis
interact with a stout, but notable 100-120 kt jet streak across
far west Texas, a region of large scale ascent will engulf the
Panhandles throughout today into tonight. As a result, a closed
H500 low and subsequently a H700 tilted low will develop as the
main system moves across the Panhandles today and slowly
intensifies as it does so with favorable dynamics present.
However, sampling 17/00Z data from RAOB stations across the
southern Rockies in-conjunction with the latest satellite
analysis, lowest atmospheric scan of water vapor analysis shows
the main trough moving east through rather dry air. Based on the
current trajectory, this should have not much affect on a more
moist airmass across the northern Panhandles. The southern Texas
Panhandle may have to moisten up a bit before precipitation can
develop out ahead and near the apex of the H500 system as it
approaches. Once dynamic cooling processes take place, especially
as good CAA moves into the Panhandles throughout the day today,
this should assist in increase precipitation chances for all.
Along with dynamic cooling, once the H700 low begins to
intensifies as it moves across the eastern Panhandles, this will
assist in good moisture transport wrapping around the low back
into the Panhandles. Timing will be key in moisture availability,
especially for the southern Texas Panhandles. The northern
Panhandles will have a deeper moisture profile to work with
throughout the event. Some of the latest hi-res 17/00-06Z model
and numerical data shows the timing of the moisture and the main
system not lining up where some areas in the southern TX Panhandle
could miss out on precipitation altogether. As of the current
forecast, areas south of the I-40 corridor have at least at 20
percent chance of seeing some precipitation today with as high as
90 percent for areas in the OK Panhandle.
Winds today out of the north sustained 25-35 mph with gusts up to
50 mph possible. Strongest gusts will start across the western
Panhandles and move east throughout the day as the main H700-500
height gradient shifts east as well. Could see some isolated
rogue wind gusts as high as 60 mph. These winds may also result
in patchy blowing dust mixed in with the precipitation at times.
Now lets talk precipitation type for today. Aforementioned
previously, dynamic cooling will help to create some snow
chances, especially across the northern Panhandles today. Precip
type is likely to remain all rain for areas along a line from
Channing to Canadian where precip intensity is expected to be
lighter. Precipitation intensity could be moderate to heavy at
times as a good H700 theta-e gradient will develop on the backside
of the secondary H700 low pressure system. If the main H700 slows
down as it further intensifies as it moves into NW Oklahoma, we
could see a TROWAL help to reinforce a mesoscale band of snow on
the NW region of the low pressure system. This will mainly bring a
moderate to heavy band of snow in SW Kansas right on the edge of
the areas of rain on the backside. High precipitation rates will
cool the wetbulb temperatures down to near freezing for an area of
snow to develop. This main snow band may extend as far south as
the OK Panhandles and in some GEFS/ECMWF ensemble members, even
the northern TX Panhandle. Being that this band of snow is on the
backside of warm precipitation processes and that sfc Tw are
expected to remain above freezing, observations as precip develops
throughout the day today is key as system evolves to see where
this changeover could occur, if it does at all. If snow develops
on the backside, this will be a large dendritic snow that will
have a higher water content, i.e. lower snow to liquid snow ratio.
This snow is expected to stick to grassy or elevated surface and
just make the roads wet as it should melt on contact. Snow
accumulations of a few tenths in the most persistent mesoscale
band, if it develops, is possible on those grassy and elevated
surface. Precipitation may end as a mix of rain and snow showers
as the system exits and lighter precipitation rates wraps around
the backside of the system.
High temperatures today will likely be reached before or just
shortly after sunrise before temperatures fall throughout the day.
High temperatures will range from the lower 40s in the NW to near
60 in the SE.
All of the Panhandles will return to mostly sunny skies for
Friday. Still some breezy north to northwesterly winds as the
height field upstream of main low pressure system exits the
Panhandles, especially across the eastern Panhandles. High
temperatures tomorrow will moderate close to average.
Meccariello
LONG TERM...Saturday through Wednesday...
Synopsis: Unsettled weather is expected to commence after a
tranquil Saturday where temperatures will be near normal with
light to breezy winds. An approaching upper level system will
support increasing cloud cover and stronger winds on Sunday. The
increased southerly winds could promote some elevated to near
critical fire weather concerns Sunday afternoon, but this will be
highly contingent on low level moisture return (especially for
critical conditions to materialize). Showers and possibly a few
thunderstorms still look like a good bet starting Sunday night
through at least Monday night. However, there have been some
changes in the latest model guidance which is detailed below.
Technical Discussion: The latest 00z raw model guidance has
collectively slowed the system down with a closed low now progged
to be over NM by 12z Monday then lifting the low up over the
Panhandles Monday night into Tuesday morning. This may be a fluke
with this run, but the 00z EC and CMC have both decreased the low
level moisture advection notably with a slight northward shift
with the sfc-700mb low. This shift has resulted in a sharp
decrease in QPF amounts over the Panhandles compared to the last
few model runs, with the heavier amounts just to our north and
east. The good news is that the ensemble means did not change
much, with several GEFS/EC/CMC members keeping the heavier QPF
over the Panhandles.
Elevated thunderstorms still look like a good bet, but the onset
time would be later (most likely Monday morning) if the latest
trends hold with the slower system. The GFS does show some
potential surface based instability Monday afternoon, but CAPE is
skinny with very moist soundings. The GFS is also the most
agressive with low level moisture now with a stronger closed low
at 500mb compared to EC and CMC. Given all this, have retained the
NBM PoPs with added thunder mention through Monday afternoon. The
backside of the system may also bring some snow Monday night into
Tuesday as temperature plunge behind a strong cold front.
Ward
&&
.AMA Watches/Warnings/Advisories...
TX...Wind Advisory until 8 PM CDT this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman...
Wheeler.
OK...Wind Advisory until 8 PM CDT this evening for the following
zones: Beaver...Cimarron...Texas.
&&
15/23Hazardous weather outlook, Mar 17, 3:24 AM CST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
424 AM CDT Thu Mar 17 2022
OKZ001>003-TXZ001>020-317-172130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
424 AM CDT Thu Mar 17 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Snow is possible along and north of I-40 this afternoon into this
evening. Any accumulations are expected to be minor. Blowing snow
could could reduce visibility resulting in hazardous travel
conditions.
North winds around 35 mph with gusts to 50 mph are expected later
this morning into this evening behind a cold front. A Wind
Advisory has been issued for all of the combined Texas and
Oklahoma Panhandles.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Elevated fire weather conditions are possible across all of the
combined Panhandles Sunday afternoon.
Thunderstorms are possible Sunday night through Monday evening
across portions of the combined Panhandles. Severe weather is not
expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
elevated fire weather conditions on Sunday.
High Wind, Moore
- When
- March 17, 11:27 AM CST to 6:08 PM CST
- Where
- Moore forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Multiple wind gusts between 58 and 64 mph were measured by a mesonet station located 3 miles SE of Dumas, TX between 1127 CST and 1808 CST. The peak gust of 64 mph was measured at 1352 CST.
High Wind, Hartley
- When
- March 17, 11:53 AM CST to 5:13 PM CST
- Where
- Hartley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
Several wind gusts between 58 and 64 mph were measured by the Dalhart ASOS between 1153 CST and 1713 CST. The peak wind gust of 64 mph occurred at 1359 CST.
High Wind, Oldham
- When
- March 17, 12:25 PM CST to 4:17 PM CST
- Where
- Oldham forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Multiple wind gusts between 58 and 59 mph were measured by a mesonet station located 11 miles SSW of Romero between 1225 CST and 1617 CST.
High Wind, Hutchinson
- When
- March 17, 1:37 PM CST to 2:51 PM CST
- Where
- Hutchinson forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Multiple wind gusts between 58 and 63 mph were measured by the ASOS located in Borger and at a mesonet station located near Stinnett, TX between 1337 CST and 1451 CST. The peak wind gust of 63 mph was measured by the Borger ASOS at 1414 CST/1514 CDT.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Missouri, March 17, 20225 deaths · 14 injured · 5 events
- Avalanche in Wyoming, March 17, 20221 death · 1 injured · 1 event
- Avalanche in Colorado, March 17, 20221 death · 1 event
- Winter Storm and High Wind in Kansas, March 17 to 18, 202255 kt wind · 14 events
- Strong Wind in Texas, March 17, 20221 injured · $12,000 · 1 event
- Winter Weather in Alaska, March 17 to 20, 20224 events
- Hail in Texas, March 17, 20220.88 in hail · 3 events
- Damaging Winds in Oklahoma, March 17, 2022$8,000 · 65 kt wind · 3 events
- Winter Weather in Nebraska, March 17, 20222 events
- Winter Storm in New Mexico, March 17, 20222 events
- High Wind in Texas, March 17, 202261 kt wind · 2 events
- Winter Weather in Colorado, March 17, 2022$8,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014402, 1014409, 1014398, 1014392.